Although heroin withdrawal symptoms aren’t dangerous like alcohol or benzodiazepine withdrawals, they are incredibly uncomfortable to endure on your own.
A cold-turkey heroin detox won’t kill you, but it can be an awfully tough week or so and without any accompanying addiction treatment and support, the odds of relapse back to heroin use are very high.
Thankfully, medications and other forms of addiction treatment can greatly reduce the discomforts of the detox period as they also increase the odds that you’ll stay in recovery for good.
Heroin Withdrawal Symptoms
Heroin withdrawal symptoms begin within about 12 hours of last using heroin and peak to a maximum severity after 2 or 3 days. In total, heroin withdrawal symptoms will last with severity for about a week.
Heroin withdrawal symptoms include:
- A feeling of uncomfortable agitation
- A runny nose
- Tearing eyes
- Muscle aches and pains
- An increase in anxiety
- Stomach cramps
- Nausea and vomiting
- Restless legs
- Goose bumps
- Dilated pupils1
Heroin Post Acute Withdrawal Syndrome (PAWS)
People in recovery from a number of substance addictions, including opiate addictions like heroin, will sometimes experience a secondary period of withdrawal symptoms long after the first intense period, has passed.
PAWS symptoms include
- Thinking problems, difficulty in concentrating and problem solving
- Sleeping problems
- Memory problems, both short and long term
- Emotional problems – either over emotional responses or a deadened emotional feeling
- Reduced physical coordination
PAWS symptoms can linger for months or even years into recovery.2
Heroin Detox Dangers
For healthy adults, a heroin detox is very rarely life threatening or even dangerous.
In some rare cases, severe vomiting can result in aspiration and a lung infection; and heavy diarrhea and vomiting can also lead to dehydration and electrolyte imbalances.
The most serious danger associated with a heroin detox is the risk of overdose upon common relapse back to drug use. A period of detoxification will result in a decreased opiate tolerance, which increases the risks of a fatal overdose upon a return to heroin use. 3
Page last updated Mar 12, 2013